Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Phoenix, AZ

September 2, 2023La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2023, 2:34 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2023, 2:34 PM MST (21:34 UTC)
Expired
Sep 2, 2023, 7:00 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:05 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 2, 1:05 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
105 PM MST Sat Sep 2 2023

.SYNOPSIS...
Shower and thunderstorms chances will rapidly deteriorate across the
region the next several days with widespread dry weather returning
to the region the majority of next week. Temperatures will hover a
few degrees below normal through the middle of next week before
readings quickly rebound back above normal next weekend.

&&

.DISCUSSION...
The Conus flow pattern will undergo a rather marked transition over
the next 48 hours with synoptic features becoming progressive, and
acting to displace boundary layer moisture from the Southwest
eventually eliminating deep convective potential. Objective analysis
depicts an unseasonably deep trough aligned upstream along the
northern California coast while a mini-Rex block was stationed over
the central/southern plains. Meanwhile, closer investigation of WV
imagery shows a subtle lead shortwave and cold core becoming
absorbed in the southerly flow between these features across
central/western AZ. Through Monday, incoming North Pacific jet
energy will act to displace the northern California trough into the
Great Basin, and subsequently push the ridge portion of the plains
blocking regime into the eastern Conus. This evolution resembles
more of a late September pattern versus earlier in the month
resulting in a deep, persistent westerly flow regime.

In the near term, a large pool of 13-15 g/kg boundary layer mixing
ratios were hovering over the majority of the CWA yielding weakly
inhibited 1000-1500 J/kg MLCape. In this environment of minimal
capping, coincident deep southerly flow has been enabling convective
towers over any major terrain escarpment with several of these
blossoming into thunderstorms (particularly under the subtle western
AZ cold core). However, a measure of subsidence behind the
aforementioned shortwave along with limited DCape (under 1000 J/kg)
restricting strong outflow generation may preclude more widespread
storm formation outside the forced upslope paradigm. Nevertheless,
any of these storms could produce some very isolated heavy rain
amounts, though short residence time and faster storm motion should
limit a more expansive flood threat.

Moisture erosion may begin as earlier as this evening across the
forecast area, but should accelerate Sunday as westerly flow
throughout the atmospheric column becomes established. Consequently,
low level mixing ratios should fall closer to 10 g/kg while a
subsidence inversion south of the Great Basin jet develops atop the
boundary layer creating a low instability environment. Conceivably,
a few showers could spark over the most favored terrain features
Sunday afternoon, but even the historically most aggressive modeling
struggles to generate much more than this. Otherwise, temperatures
will continue the below normal trend with even the majority of lower
desert locations failing to reach 100F.

On Monday and Tuesday, the main negative PV anomaly will have moved
well inland with the trough axis and lower level front sweeping
through the forecast area. Mixing ratios will decrease further
falling into a 7-8 g/kg range essentially  precluding thunderstorm
formation with instability completely eliminated. The trough passage
will allow H5 heights to briefly descend into a 584-588dm range
continuing the slightly below normal temperature regime. Through the
latter half of the week, ensemble agreement is excellent that the
western Conus troughing pattern will dampen allowing subtropical
ridging to retrograde back into the Southwest. The preponderance of
ensemble evidence suggests a 596dm H5 ridge building back northwest
and aligning along the international border and forcing a rapid
warming trend. While ensemble guidance spread is modestly wide,
there is growing evidence of temperatures in the warmest communities
flirting with the 110F threshold again next week. Temperatures of
this magnitude start becoming quite rare this late in the summer
(i.e. KPHX has only reached 110F or warmer 10 times after Sept 9th
in the period of record), thus HeatRisk may start tipping into the
Major category again next weekend.

&&

.AVIATION...Updated at 1700Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Weather should not be a major concern through Sunday morning with
isolated storms mainly staying outside the metro area. Winds through
early afternoon should maintain a light S/SE cross runway component
before completing the switch to W/SW during the mid afternoon.
Confidence in wind directions Sunday morning are lower as the
typical overnight switch to easterly may not fully occur resulting
in more variable directions over the metro. Otherwise, SCT cloud
decks 6-8K ft may briefly become BKN during afternoon peak heating
as a few storms form over terrain features. An isolated TS could
conceivably sneak into a terminal vicinity, however probabilities
are too low to include in this TAF package. A clearing trend should
quickly take hold by mid evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Occasional lower cigs and isolated TS/SHRA through this afternoon
will be the greatest weather hazards through Sunday morning. 4-6K ft
AGL cigs this morning will generally lift and SCT through the
afternoon hours, however isolated TS will begin to develop over
terrain features which may reinforce BKN decks. Confidence in TS
coverage is only moderate and not great enough to include more than
a VCSH mention in this TAF package, however isolated TS will be
common around the entire SE CA airspace. Otherwise after sunset,
convection should rapidly dissipate with clearing skies.

&&

.FIRE WEATHER...
Temperatures will remain slightly below normal through the middle of
next week, however the very moist conditions will rapidly dry over
the next several days. As a result, scattered showers and storms
around the region today will become extremely isolated over higher
terrain Sunday, then completely exit all districts for the remainder
of next week. While minimum afternoon humidity values will only fall
into a 25-40% range this weekend, these values will decrease into
the teens during the middle and end of the week. Meanwhile, good to
excellent overnight recovery above 60% will retreat closer to a 30-
50% range. Other than a few thunderstorm induced gusts this weekend,
winds will be rather light with the typical diurnal
upslope/nocturnal drainage components.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...18
FIRE WEATHER...18

In the hours before

Special weather statement, Sep 2, 11:42 AM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM MST Sat Sep 2 2023

AZZ530-533-021930-
Parker Valley AZ-Central La Paz AZ-
1142 AM MST Sat Sep 2 2023

...A strong thunderstorm will impact portions of north central La Paz
County through 1230 PM MST...

At 1141 AM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 17 miles southeast of Parker, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bouse.

This includes AZ Route 72 between mile markers 15 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3386 11402 3387 11418 3415 11422 3419 11395
TIME...MOT...LOC 1841Z 178DEG 14KT 3392 11411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Sep 2, 12:32 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1232 PM MST Sat Sep 2 2023

AZZ530>536-538>540-554-559-CAZ561-564-565-568>570-022230-
Sonoran Desert Natl Monument-Aguila Valley-Kofa-Southeast Yuma
County-Tonopah Desert-West Pinal County-Gila River
Valley-Buckeye/Avondale-Parker Valley-Gila Bend-Central La
Paz-Yuma-Chuckwalla Mountains-Imperial County Southeast-Palo Verde
Valley-Chuckwalla Valley-Chiriaco Summit-Joshua Tree NP East-
1232 PM MST Sat Sep 2 2023

...SCATTERED STRONG THUNDERSTORMS WITH HEAVY RAINFALL EXPECTED
ACROSS LA PAZ...YUMA... MARICOPA...PINAL...EASTERN IMPERIAL AND
RIVERSIDE COUNTIES...

Conditions are favorable this afternoon for scattered thunderstorms
across the region. Any storms that form will be capable of producing
brief heavy rainfall and wind gusts 30 to 40 mph.

Localized rainfall rates of 1 to 2 inches in an hour are possible
with localized flooding.

Remain alert for threatening storms. Never drive through flooded
roadways.

Locations impacted include...
Yuma, Goodyear, Buckeye, Somerton, Parker, Gila Bend, Alamo Lake,
Martinez Lake, Desert Center, Fortuna Foothills, Tonopah, Gadsden,
San Luis, Blythe, Estrella, Quartzsite, Wellton, Aguila, Kinter, and
Gladden.

LAT...LON 3249 11479 3262 11481 3272 11472 3270 11498
      3403 11571 3411 11552 3407 11532 3408 11444
      3431 11413 3421 11367 3431 11353 3432 11334
      3401 11333 3400 11292 3387 11282 3272 11212
      3268 11220 3251 11221 3250 11333 3204 11334
TIME...MOT...LOC 1927Z 240DEG 51KT 3295 11337

TF

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:32 PM MSTAreal Flood WarningPSRLa Paz3 hr
Sep 2, 2:54 AM MSTAreal Flood AdvisoryPSRYuma111 min
Sep 2, 3:05 AM MSTSpecial Weather StatementPSR40 min
Sep 2, 11:42 AM MSTSpecial Weather StatementPSRLa Paz48 min
Sep 2, 12:16 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz7 hr
Sep 2, 12:32 PM MSTSpecial Weather StatementPSRLa Paz, Yuma3 hr
Sep 2, 12:43 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Sep 2, 2:24 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Sep 2, 2:46 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Sep 2, 2:48 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Sep 2, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRYuma5 hr
Sep 2, 3:34 PM MSTSpecial Weather StatementPSRLa Paz86 min
Sep 2, 3:46 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma3 hr
Sep 2, 4:36 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa5 hr
Sep 2, 4:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 1, 5:52 PM MSTAreal Flood WarningPSRImperial5 hr
Sep 1, 8:29 PM MSTAreal Flood WarningPSRRiverside, San Bernardino2 hr
Sep 1, 9:15 PM MSTAreal Flood WarningPSRImperial, Riverside, San Bernardino2 hr
Sep 2, 1:42 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.